Flood, Sanilac
- When
- May 23, 3:00 AM EST to May 24, 11:00 AM EST
- Where
- Sanilac forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.443, -82.646 (the zone’s center; the record gives no point)
A stationary front over Iowa, Wisconsin, and Michigan over the weekend brought with it severe thunderstorms and heavy rains, which caused widespread flooding over Southeast Michigan. Much of the rainfall occurred in saturated areas that had experienced well-above average precipitation for the month of May.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A stationary front over Iowa, Wisconsin, and Michigan over the weekend brought with it severe thunderstorms and heavy rains, which caused widespread flooding over Southeast Michigan. Much of the rainfall occurred in saturated areas that had experienced well-above average precipitation for the month of May. In fact, May 2004 will go down as the wettest May on record at Flint and Detroit. Over a 36 hour period (12 am May 22nd to 8 am May 23rd), 2 to 6 inches of rain fell across Southeast Michigan. A trained weather spotter in Armada reported the highest total, 5.8 inches. The following counties were declared a "state of disaster" due to the flooding and severe storms: Genesse, Livingston, Macomb, Oakland, Saginaw, Sanilac, St. Clair, Shiawassee, and Wayne.Here are some of the significant flooding reports:Shiawassee County: In almost every city across the county, officials reported significant sewer system overflows. The backyards of most residents along Brady Street in Corunna were submerged under several feet of water, with the worst flooding reported along the northern section of the street. St. Clair County: 300 homes were flooded. Most were in Marysville, Port Huron, and Kimball townships. About 25 roads were closed countywide, including Richman, Frith and Yaeger. Wayne County: Major flooding problems reported in Taylor and Allen Park. In the north end of Taylor, some underpasses had 6 to 10 feet over water. About 350 homes in Allen Park flooded. At least 400 homes in Dearborn Heights reported water damage.Oakland County: Significant flooding occurred in Waterford, Rochester, and Pontiac, with at least 3 road intersections closed. 369 homes sustained water damage, with 231 of those in Waterford Township. Macomb County: Numerous roads closed along the tributaries of the Clinton River. Road and bridge damage expected to cost 10 million to repair. Two Utica homes were completely destoryed. 100 homes in the county had damage of about 100,000 each.Lenawee county: Numerous roads closed near Deerfield. Saginaw county: A section of the Flint River Dike broke in Albee township, flooding adjacent farm fields. Bay county: The Bay City State Recreation Area was forced to shut down for the first time in more than 15 years due to flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 23, 1:15 AM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 215 AM EDT SUN MAY 23 2004 .DISCUSSION... A STORMY SUNDAY ON TAP. RIGHT NOW SCATTERED TO NUMEROUS THUNDERSTORM ACTIVITY OVER SOUTHEAST MICHIGAN BE HAVING ITSELF. CURRENT MID-LEVEL LAPSE RATES OVER THE AREA REMAIN MARGINAL (5.5 TO 6 C/KM). THAT IS GOING TO CHANGE LATER TODAY. THE STORMS ROLLING THROUGH NOW ARE PRODUCING SOME HEAVY RAIN HOWEVER...WITH ONE HOUR PRECIP RATES BETWEEN A HALF AN INCH AND ONE INCH BETWEEN M-59 AND I-69. CLOSED UPPER LOW OVER THE NORTHERN PLAINS/MIDWEST TO HEAD INTO THE WESTERN GREAT LAKES REGION BY THIS EVENING. AT LEAST THIS WILL PROVIDE A REPRIEVE TO THIS STORMY PATTERN FOR ONE DAY (MONDAY). OF COURSE...WE STILL NEED TO GET THROUGH TODAY AND TONIGHT. GOOD UPPER LEVEL DIVERGENT FLOW ALOFT/LARGE SCALE ASCENT OVER LOWER MICHIGAN TODAY/THIS EVENING SHOULD LEAD TO CATEGORICAL SHOWERS AND THUNDERSTORMS....AS THE FRONTAL BOUNDARY CONTINUES TO PROVIDE A GOOD FOCUS TO THE ACTIVITY. HEAVIEST RAIN EXPECTED ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY WHICH IS CURRENTLY JUST SOUTH OF I-69. WITH SHOWERS AND THUNDERSTORMS AROUND FOR MUCH OF THE DAY...THIS SHOULD HELP LIMIT THE INSTABILITY A LITTLE BIT. HOWEVER...GOOD DYNAMICS THIS AFTERNOON AND EVENING SUPPORTS A CHANCE OF SEVERE WEATHER. FLOODING REMAINS A MAJOR CONCERN....AS PRECIPITABLE WATER VALUES REMAIN JUST ABOVE 1.50 INCHES. THE MAIN AREA OF CONCERN HAS SHIFTED TOWARD THE NORTHERN HALF OF THE CWA. YESTERDAYS THUNDERSTORMS DEPOSITED A QUICK INCH OF RAIN IN MANY LOCATIONS. EXPECTING A GOOD INCH OF RAIN ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY...WITH AREAS UNDERNEATH SOME OF THE STRONGER THUNDERSTORMS SEEING CLOSER TO 3 INCHES. BASED ON THIS AMOUNT OF RAINFALL...WILL GO AHEAD AND ISSUE A FLOOD WARNING FOR M-59 NORTH THROUGH MIDNIGHT. THE DETROIT METRO AREA IS BY NO MEANS IN THE CLEAR EITHER. WILL BE ISSUING A FLOOD WATCH FOR LOCATIONS SOUTH OF M-59 THROUGH MIDNIGHT. BETTER CHANCE OF SEVERE WEATHER ALONG AND SOUTH OF M-59. HOWEVER...JUST NOT SURE HOW EXTENSIVE THE HEAVY RAINFALL WILL BE...THUS PREFER TO GO WITH A WATCH. ANY SEVERE STORMS COULD EASILY DUMP 2 TO 3 INCHES OF RAIN IN A SHORT PERIOD OF TIME. SO...DONT BE SURPRISED TO SEE A FLASH FLOOD WARNING ISSUED FOR THE DETROIT METRO AREA SOMETIME DURING THE DAY OR EVENING HOURS. LIKE YESTERDAY...THERE WILL BE TORNADO THREAT WITH GOOD LOW LEVEL HELICITY. SHORT TERM MODELS SEEM TO BE IN GOOD AGREEMENT WITH DRY SLOT WORKING INTO SOUTHEAST MICHIGAN BY MONDAY MORNING. WILL TAPER POPS OFF TO LOW CHANCE AFTER MIDNIGHT. SHORTWAVE RIDGING TO BUILD INTO THE AREA DURING MONDAY. LOTS OF LOW LEVEL MOISTURE IN PLACE WITH THE SATURATED GROUND. PLENTY OF CU LIKELY TO DEVELOP. ETA CU RULE INDICATING A BROKEN SKY COVER. TOUGH CALL...BUT DONT THINK THE SUBSIDENCE INVERSION WILL BE TERRIBLY STRONG. SO...THINK WE SHOULD GET ENOUGH MIXING TO CONTINUE WITH THE PARTLY SUNNY SKIES IN AFTERNOON. NEXT SHORTWAVE ALREADY EXPECTED TO SLIDE INTO THE WESTERN GREAT LAKES BY TUESDAY MORNING. SURFACE REFLECTION THEN TRACKS THROUGH EXTREME SOUTHERN LOWER MICHIGAN DURING THE DAY. THIS SHOULD BE GOOD ENOUGH FOR LIKELY POPS...WITH TIMING THE ONLY REAL QUESTION. THOUGHT ABOUT ADDING CHANCE POPS LATE MONDAY NIGHT ACROSS WESTERN AREA. WILL HOLD OFF FOR NOW...AS THE RIDGE AXIS LOOKS TO REMAIN OVER THE AREA THROUGH THE NIGHT. && .DTX WATCHES/WARNINGS/ADVISORIES... FLOOD WARNING FOR MIZ047>049-053>055-060>063-068>070 THROUGH MIDNIGHT. FLOOD WATCH FOR MIZ075-076-082-083 THROUGH MIDNIGHT. && SF EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 640 PM EDT SAT MAY 22 2004 MIZ047>049-053>055-060>063-068>070-075-076-082-083-231000- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE- OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE- 640 PM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT...HOWEVER...NONE OF WHICH ARE EXPECTED TO BECOME SEVERE. A FRONTAL BOUNDARY CONTINUES TO BE DRAPED ACROSS THE REGION WHICH REMAINS A FOCUS MECHANISM FOR ADDITIONAL THUNDERSTORMS. THUNDERSTORMS WILL TRACK TO THE EAST OVERNIGHT AROUND 35 MPH. BRIEF HEAVY RAINFALL WILL ACCOMPANY ANY THUNDERSTORM ALONG WITH CLOUD TO GROUND LIGHTNING STRIKES. .DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON SUNDAY...SOME OF WHICH MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND GUSTS...AND POSSIBLE TORNADOES. A FEW STORMS MAY LINGER INTO MONDAY MORNING...BEFORE THE NEXT CHANCE OF THUNDERSTORMS ON TUESDAY. ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES FRIDAY INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. BGM HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1002 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 2 N SEBEWAING 43.76N 83.45W
05/22/2004 HURON MI PUBLIC
60 MPH WIND TOOK UTILITY POLE DOWN.
&&
AWIPSUSRThe national radar mosaic for the moment the first event began.
16 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399921, 5399922, 5399923, 5399924, 5399925, 5399926, 5399927, 5399928, 5399929, 5399930, 5399931, 5399932, 5399933, 5399934, 5399935, 5399936.